Can't sit still

Hi, I was found to have low b12 almost 3 years ago, level was 118. I was treated with low dose tablets over a few months which brought my level up to 353 then told I should stop taking them. I did continue for a couple of months more as I had read that 500 was a more realistic level. I stopped taking them 2 years ago, felt a little better when on them but have slowly gone downhill since, with fatigue, dizzyness heavy legs, breathlessness and memory/ concentration problems. I was also treated with antidepressants during this time which I gradually reduced and stopped a couple of months ago. Anyway I had my level rechecked recently and it was 176. After a lot of persuasion my GP agreed to give me injections (just to get me out of her office I think) and I have had 6 injections over the last 2 weeks, the last one being 2 days ago.

I am feeling better in a some ways, less tired mainly, a little more energy yesterday! On the days of my injections though I was very tired, a bit emotional and felt this odd feeling which I hoped would have gone but is back today. Basically I feel agitated and jumpy and am struggling to sit still or stand in one place eg making dinner. I feel like I need to run, along with a kind of anxious feeling in my chest that is quite distressing, like I could scream or climb the walls. I try to work through it but soon have to stop what I'm doing and pace around otherwise I end up in tears. I feel like I'm going mad!

I don't feel I can go to my doctor with this, or anything else for that matter. Has anyone else had this feeling?

12 Replies

oldestnewest
  • Hi Lynda3007 I think that with your history of low B12 levels in the past you should list your symptoms go back to your doctor and insist he treat you in accordance with the guidelines.

    Treatment of cobalamin deficiency

    Current clinical practice within the U.K is to treat cobalamin deficiency with hydroxocobalamin in the intramuscular form outlined in the British National Formulary, BNF,

    Standard initial therapy for patients without neurological involvement is 1000 μg intramuscularly (i.m.) three times a week for two weeks.

    The BNF advises that for Pernicious anaemia and other macrocytic anaemias patients presenting with neurological symptoms should receive 1000 μg i.m. on alternative days until there is no further improvement.

    However, the GWG recommends a pragmatic approach in patients with neurological symptoms by reviewing the need for continuation of alternative day therapy after three weeks of treatment

    I am not a medically qualified person but am interested to know why your B12 levels see-sawed like that. Can you "see" yourself in the following list of people?

    Vegetarians, vegans and people eating macrobiotic diets.

    People aged sixty and over

    People who’ve undergone any gastric and/or intestinal surgery, including bariatric surgery for weight loss purposes (Gastric bypass).

    People who regularly use proton-pump- inhibitors. H2 blockers, antacids, Metformin, and related diabetes drugs, or other medications that can interfere with B12 absorption including the contraceptive pill.

    People who undergo surgeries or dental procedures involving nitrous oxide, or who use the drug recreationally.

    People with a history of eating disorders (anorexia or bulimia).

    People with a history of alcoholism.

    People with a family history of pernicious anaemia.

    People diagnosed with anaemia (including iron deficiency anaemia, sickle cell anaemia and thalassaemia).

    People with Crohn’s disease, irritable bowel syndrome, gluten enteropathy (celiac disease), or any other disease that cause malabsorption of nutrients.

    People with autoimmune disorders (especially thyroid disorders such as Hashimoto’s thyroiditis and Grave’s disease) Type 1 diabetes, vitiligo, lupus, Addison’s disease, ulcerative colitis, infertility, acquired agammaglobulinemia, or a family history of these disorders.

    Women with a history of infertility or multiple miscarriages.

    If you post your answers on here there are people who will be able to give you good advice.

    I wish you well

  • Hi Clivealive thanks for replying and for your helpful advice.

    My b12 levels came up with the low dose tablets over a period of about 9 months until I stopped taking them on the doctor's advice. She insisted my deficiency was diet related, although I assured her it was not. The level then just fell over the following 2 years to what it is now, so it didn't really seesaw as such.

    I have now been given the 6 injections over 2 weeks and been put onto 3 monthly injections to follow. I'm waiting for IFAB result to come back but it was negative when checked 3 years ago. Once I know the result of that I do plan to go back to the doc armed with the guidelines you have kindly suggested.

    I don't see myself as belonging to any of those groups you listed, although I'm beginning to suspect I may need an endoscopy as I do have some stomach pains at times

    The strange thing is that these agitated, restless feelings seem to be worse since having the injections and that's worrying me a bit. Hopefully it'll settle down.

    Thanks again.

  • Hi and good morning Lynda3007 your doctor "insisted my deficiency was diet related, although I assured her it was not." How do you know that?

    What of the B12 foods I listed do you eat?

    As to the effects of the injections you are having it is not uncommon for neurological symptoms to appear to get worse before they get better as the B12 starts repairing the damage done to your nervous system caused by the deficiency, so please do not worry overmuch at this stage - it is not an overnight magic cure.

  • Good morning Clivealive.

    I eat a normal diet, meat, some fish, eggs and dairy.I'm not vegetarian or vegan, so I'm pretty sure that my diet is not the problem.

    Thanks for your reassurance. I hadn't expected to feel worse but that certainly sounds like a good explanation for it. It is early days, hopefully it will all settle down.

    Thankyou. Have a lovely day 😊

  • Lynda3007 It's not what we eat - but what we are able to absorb - that can be the difference between good and optimal health :-)

  • Yes I agree, thanks 😊

  • You should have been on injections before.

    Go back to your Dr with a list of all your neurological symptoms and ask for injections.

    He needs to stop faffing about because neurological damage can become unrepairable if left too long.

  • Thanks pvanderaa, that sounds like good advice. I'll do that. Appreciate your reply.

  • Your experiences of the loading doses are similar to mine. Even now, 18 months later, I still get that weird feeling for a day after I have a jab.

  • Thankyou fbirder. I had raked around the forum and Googled side effects but couldn't find anything that sounded like that. It's good to know it's not just me, although I'm sorry that you feel that way too. Hopefully today will be better and I can just get on with it. It'll be fine if I know it's short-lived.

    Hope you have a good day.

  • This may be due to stopping your antidepressants even though you came off slowly. I am not qualified to give an opinion on B12 but there is a great relaxation programme called DARE by Barry McDonagh. You can buy the book on Amazon or download it to kindle version. It will help you accept the feelings instead of trying to fight them. It has helped me so much

  • Thankyou, I'll look that up 😊

You may also like...